A severe case of rhabdomyolysis, acute kidney injury, cardiogenic shock, and chronic complications caused by an excessively large dose of Tripterygium glycoside

Read full text
Authors: Shanfu Lu, Huan Zhong, Kangkang Zhou, Wei Li, Yan Zhu, Wenlv Tang, BingLan Yang, Chao Xue
Cited by: 3
References: 44

Abstract

Tripterygium wilfordii Hook F. (TwHF) is a traditional Chinese medicine that has been used for centuries. Tripterygium glycoside (TG), a herbal agent extracted from the TwHF rhizome, is extensively used for the treatment of systemic lupus erythematosus, rheumatoid arthritis, nephrotic syndrome, and atopic eczema. However, its clinical application is hindered by its multi-target toxicity. Current literature highlights multiple TG-related complications, including acute liver and kidney injury, rhabdomyolysis, infertility, and lymphocyte suppression. Contrarily, concurrent severe rhabdomyolysis, acute kidney injury (AKI), and cardiogenic shock are rarely reported in cases of TG poisoning. Here, we present the case of a 50-year-old male with type 2 diabetes mellitus (T2DM) who experienced fatigue, nausea, vomiting, rhabdomyolysis, AKI, and cardiogenic shock after mistakenly consuming an excessive dose of TG. The patient consumed 20 tablets (10 mg/tablet) three times daily instead of the recommended therapeutic dose of 20 mg three times daily. Six months later, the patient developed TG-induced chronic complications, including chronic kidney disease (stage 2), polyuria, and irreversible nerve damage. Physicians must be vigilant about the potential for TG-induced life-threatening complications, and further studies are needed to elucidate the dose-effect relationship and establish a safe dosage.

Fields of Study & Subjects

Natural Compounds in Disease Treatment Coagulation Bradykinin Polyphosphates and Angioedema Renal Diseases and Glomerulopathies

Publication details

Journal / source
International Immunopharmacology
Publisher
Elsevier BV
Volume
175
Pages
116420–116420
Publication date
26 February 2026
Language
EN